Cutaneous Sarcoidosis in a Patient with Severe Asthma treated with Omalizumab
Omalizumab, a monoclonal anti-immunoglobulin E antibody, has been used as an effective treatment for severe asthma associated with atopy over the past decade. Sarcoidosis is an idiopathic granulomatous disorder in which first-line treatment is usually glucocorticoids. To the authors’ knowledge, the present report describes the first case of an association between omalizumab therapy and revelation of cutaneous sarcoidosis with the withdrawal of systemic glucocorticoids. A 56-year-old woman with severe allergic asthma dependent on oral prednisone initiated omalizumab treatment. As her symptoms of asthma improved over the course of a year, her prednisone was gradually tapered. After being off glucocorticoids, she developed skin nodules that had biopsy characteristics of sarcoidosis. The present case illustrates the need to monitor closely for potential unmasking of glucocorticoid-responsive conditions when transitioning from systemic glucocorticoids to omalizumab therapy.